When it comes to Angiotensin Converting Enzyme Inhibitor (ACE-I) induced angioedema, we don’t have a lot of therapeutic options. Traditionally, patients receive the standard allergic reaction medications including corticosteroids, histamine receptor blockers, and sometimes epinephrine. But, for true ACE-I induced angioedema, these therapies do not target the underlying cause and probably treat the clinician more than the patient. In severe cases with airway involvement, we long for a treatment that can reverse impending intubation (or worse).
Enter icatibant, a bradykinin B2 receptor antagonist, that theoretically does target the pathologic process.
Continue reading “No Icatibant for ACE-I Induced Angioedema”
Back in 2013, Dr. Pallin’s group in Boston published a study comparing clinical cure rates in uncomplicated cellulitis patients receiving cephalexin or cephalexin plus sulfamethoxazole-trimethoprim (SMX-TMP). I covered this study in a UMEM pearl, with the end result suggesting there was no difference in cure rate between the two treatment arms. Even in communities with high prevalence of MRSA, uncomplicated cellulitis cases without pus or abscess generally seem to be strep species. This was confirmed in the 2014 IDSA guidelines on SSTI in which they recommended streptococcal-only coverage for uncomplicated cases. A new study in JAMA reexamines this treatment strategy.
Continue reading “Uncomplicated Cellulitis? Consider Strep-only Coverage”
Most studies evaluating early antibiotic administration in sepsis patients focus on timing of the first dose. We highlight many of these studies in our recent review article on Appropriate Antibiotic Therapy in Emergency Medicine Clinics of North America. But, what about the second dose? A new study in Critical Care Medicine asks that question. Specifically, what is the frequency and magnitude of delays in second dose in patients admitted from the Emergency Department AND what are the risk factors for these delays?
Continue reading “Importance of Second Antibiotic Doses in ED Sepsis Patients”
Salicylate-poisoned patients can be incredibly complex and severely ill. Secondary to the significant acid-base abnormalities that can accompany salicylate poisoning, hemodialysis (HD) is sometimes required to facilitate removal and correct acid-base status. In addition, if intubation is needed, hyperventilation on the vent is crucial to match the patient’s minute ventilation prior to insertion of the endotracheal tube.
A new study from the Illinois Poison Center evaluated the relationship between salicylate level, intubation, HD, and mortality.
Continue reading “Hemodialysis and Survival in Intubated Salicylate-Poisoned Patients”
Back in 2015, Dr. Sergey Motov’s (@painfreeED) group published a study demonstrating the efficacy of low-dose ketamine compared to morphine for analgesia in the ED. Here’s my quick analysis of that study as a UMEM pearl. The question, though, is how best to administer the 0.3 mg/kg IV ketamine dose while minimizing the risk of adverse effects.
Fortunately, Dr. Motov’s group has just published a follow-up study addressing that exact question.
Continue reading “How to Administer Low-Dose IV Ketamine for Pain in the ED”
Ketamine is steadily gaining traction as a treatment option for excited delirium and/or severe agitation in both the prehospital and ED settings. We published a summary of the available data back in 2015 on Academic Life in EM. Last year in 2016, two prospective studies added important information to our understanding of the role of ketamine; one in the prehospital setting by Dr. Jon Cole’s group out of Minnesota and one in the ED from Dr. Geoffrey Isbister’s group in Australia. I was invited to write a commentary along with the Cole study, also published in 2016.
Hot off the press in 2017 is another prospective study, this time from Dr. Jeff Riddell’s group in California (@Jeff__Riddell).
Continue reading “Ketamine as a First-Line Treatment for Severe Agitation in the ED”
Toxin-induced cardiogenic shock is a life-threatening condition characterized by severe hypotension and ineffective tissue perfusion. Many drugs can lead to cardiogenic shock in overdose, for example beta blockers or calcium channel blockers. Given the poor prognosis of these cases AND theoretically-sound reasoning, vasoactive agents make sense as a therapeutic option. A detailed, comprehensive review, just published online in Clinical Toxicology, asks the question “Are vasopressors useful in toxin-induced cardiogenic shock?”
Continue reading “Are Vasopressors Useful for Toxin-Induced Cardiogenic Shock?”